Kentucky, 2015

Hail and Damaging Winds in Kentucky, June 30, 2015

June 30, 2015 · NWS ILN · 6 events in 4 counties and zones

Severe thunderstorms developed ahead of a surface low pressure system and were enhanced by energy from an upper level shortwave.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Severe thunderstorms developed ahead of a surface low pressure system and were enhanced by energy from an upper level shortwave.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 30, 12:27 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 30, 12:27 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
127 PM EDT TUE JUN 30 2015

.SYNOPSIS...
A SURFACE LOW WILL TRACK TO THE LOWER GREAT LAKES FROM THE WESTERN
GREAT LAKES REGION TODAY. AT THE SAME TIME...THE AXIS OF AN UPPER
LOW WILL SLIDE EAST THROUGH THE GREAT LAKES AND OHIO VALLEY THIS
AFTERNOON AND EVENING. WEAK SURFACE HIGH PRESSURE WILL THEN
SETTLE OVER THE REGION WEDNESDAY INTO THURSDAY...WITH A LOW
CUTTING EAST THROUGH THE SOUTHERN OHIO AND TENNESSEE VALLEYS ON
THURSDAY AND THURSDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MORNING UPDATE GENERALLY ATTEMPTED TO TIME THE SHOWERS IN CENTRAL
OHIO OUT OF THE CWA AND TO NOSE THE AREA OF SHOWERS IN WEST
CENTRAL OHIO INTO THE CWA. UPSTREAM CONVECTIVE COMPLEX HAS LOST
THE DEEP CONVECTION AND SUBSEQUENT ELECTRICAL ACTIVITY BUT HAS
SPARKED SHOWERS OVER A BROADER AREA TO THE WEST OF I-75 AND N OF
I-70. THESE SHOWERS LOOK TO BE TRACKING JUST SOUTH OF EAST AND
MODELS ARE SLOW IN THE INITIATION OF STORMS TODAY BUT INDICATE A
RAPID EXPANSION ACROSS THE REGION AS SUN HELPS DESTABILIZE THE
BOUNDARY LAYER. BLENDED THE EARLIER ONSET OF SHOWERS TO THE
CURRENT FORECAST WHICH IS STILL ON TRACK. PREV DISC BELOW...

THE FORECAST FOCUS GOING INTO THE AFTERNOON WILL BE ON THE
POTENTIAL FOR THUNDERSTORM DEVELOPMENT. POPS WERE LARGELY BASED ON
SPC-WRF AND NCAR ENSEMBLE SIMULATED REFLECTIVITY
PROJECTIONS...SPREADING LIKELY POPS ACROSS THE CWA FROM NORTHWEST
TO SOUTHEAST BETWEEN 18Z AND 00Z. THIS REGION WILL BE AHEAD OF THE
UPPER TROUGH AXIS...IN A FAVORABLE AREA OF LIFT. ALTHOUGH THE
SURFACE PRESSURE PATTERN IS KIND OF A MESS...THERE DOES SEEM TO BE
A WEAK BOUNDARY MOVING SOUTHEAST INTO THE ILN FORECAST AREA...WITH
CONVERGENT FLOW ALSO HELPING TO PROVIDE FORCING FOR STORM
DEVELOPMENT. WITH COOLER AIR MOVING IN ALOFT...THANKS TO THE UPPER
TROUGH...MID-LEVEL LAPSE RATES WILL BE STEEPING SLIGHTLY. EVEN
THOUGH NEAR-SURFACE CONDITIONS WILL NOT BE ESPECIALLY MOIST OR
WARM...INSTABILITY SHOULD BE ABLE TO BUILD FAIRLY WELL...UP TO
AROUND 1500 J/KG OF SBCAPE. LOOKING UPSTREAM EARLY THIS
MORNING...SOME THUNDERSTORM CELLS MOVING INTO INDIANA ARE AN
INDICATION OF ELEVATED INSTABILITY...WHICH FURTHER SUGGESTS THAT
DIURNAL HEATING WILL BE ABLE TO GENERATE SOME ENERGY OUT OF THIS
AIRMASS. WIND SHEAR IS FORECAST TO BE MARGINAL...PRIMARILY
UNIDIRECTIONAL FROM THE WEST...AND PERHAPS AROUND 15-25 KNOTS
THROUGH A 6KM LAYER. THUS...THE INGREDIENTS ARE EXPECTED TO BE IN
PLACE FOR A LOW-END SEVERE EVENT ACROSS THE FORECAST AREA. TIMING
SHOULD BE MAINLY DIURNAL...WITH A THREAT FOR WIND AND HAIL.
HOWEVER...THE EXPECTED INSTABILITY AND SHEAR ARE SIMPLY NOT
EXPECTED TO BE APPRECIABLE ENOUGH FOR A SIGNIFICANT OR WIDESPREAD
EVENT. SINCE THE OVERALL FOCUS IS NOT PARTICULARLY
WELL-DEFINED...AND ENVIRONMENTAL CONDITIONS WILL BE SIMILAR ACROSS
THE REGION...CHANCES FOR STRONG STORMS DO NOT APPEAR SIGNIFICANTLY
DIFFERENT FROM ONE SECTION OF THE CWA TO ANOTHER. HOWEVER...IF
RECENT HRRR RUNS ARE CORRECT (AND STORMS MOVE THROUGH A LITTLE
FASTER THAN CURRENTLY FORECAST)...THE CHANCES FOR STRONGER STORMS
MAY SHIFT SLIGHTLY SOUTH AND EAST.

CLOUDS SHOULD BREAK ENOUGH TO ALLOW SOME INSOLATION FOR MOST
LOCATIONS IN THE CWA TODAY...THOUGH CENTRAL OHIO MAY STAY IN THE
CLOUDS A LITTLE LONGER THAN ELSEWHERE. THUS...A NNE-TO-SSW
TEMPERATURE GRADIENT WAS EMPLOYED IN THE GRIDS...WITH MID TO UPPER
70S IN THE NORTHERN/NORTHEASTERN CWA...AND LOWER 80S IN THE FAR
SOUTH.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
WITH THE AXIS OF THE UPPER LEVEL TROUGH CROSSING THE MIDDLE OHIO
VALLEY ON FRIDAY EVENING...FAVORABLE CONDITIONS FOR ASCENT WILL
QUICKLY COME TO AN END...AND PRECIPITATION SHOULD DIMINISH FROM
NORTHWEST TO SOUTHEAST ACROSS THE FORECAST AREA. UPPER FLOW WILL
REMAIN GENERALLY NORTHWESTERLY OVER THE REGION THROUGH THE REST OF
THE WEEK...AND THOUGH THERE IS GENERAL AGREEMENT IN THE
ARRANGEMENT OF THE SURFACE PATTERN THROUGH FRIDAY...THE EXACT
LATITUDINAL ALIGNMENT WILL HAVE A BIG ROLE IN THUNDERSTORM
CHANCES (ESPECIALLY ON THURSDAY).

DRY CONDITIONS ARE EXPECTED TONIGHT AND THROUGH THE DAY ON
WEDNESDAY...AS SURFACE HIGH PRESSURE BEGINS TO BUILD IN OVER THE
GREAT LAKES REGION. 925MB/850MB TEMPERATURES WILL COOL BY ONE OR
TWO DEGREES CELSIUS FROM TUESDAY TO WEDNESDAY...BUT WITH CLOUD
COVER EXPECTED TO BE FAIRLY LIMITED...TEMPERATURES SHOULD STILL
RISE TO SIMILAR VALUES AS ON TUESDAY. WITH FORECAST HIGHS IN THE
MIDDLE 70S TO AROUND 80...CONDITIONS WILL REMAIN ABOUT FIVE
DEGREES BELOW CLIMATOLOGICAL NORMALS.

AS THE GREAT LAKES SURFACE HIGH GROWS IN SIZE HEADED INTO
THURSDAY...ITS EVENTUAL MOVEMENT WILL DETERMINE HOW FAR SOUTH A
FRONTAL BOUNDARY AND CONVERGENT ZONE WILL SET UP FROM WEDNESDAY
NIGHT THROUGH FRIDAY. THIS WILL BE AN IMPORTANT QUESTION...AS
MODELS HAVE CONSISTENTLY SHOWN THAT CONVECTION WILL BE LIKELY
ALONG THIS BOUNDARY...PERHAPS WITH ONE OR MORE CONVECTIVE SYSTEMS
MOVING IN THE QUICK WESTERLY FLOW ALOFT. IN GENERAL...THE LAST 12
HOURS OF MODEL RUNS HAVE FAVORED A SLIGHT SHIFT TO A SOUTHWARD
SOLUTION...SETTLING STORMS ACROSS THE SOUTHERN HALF OF THE OHIO
VALLEY. SOME CHANGES WERE NECESSARY TO THE POP GRIDS THROUGH THIS
TIME FRAME...SIGNIFICANTLY LIMITING CONVECTIVE CHANCES IN THE
NORTHERN HALF OF THE CWA...WHILE STILL ALLOWING A CHANCE FOR
CONVECTION (ESPECIALLY IN THE SOUTHERN HALF) ON THURSDAY.

WITH THIS BOUNDARY SETTING UP SOUTH OF THE CWA...TEMPERATURES
SHOULD REMAIN SLIGHTLY BELOW NORMAL THROUGH THE FORECAST PERIOD.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
MID/UPPER LEVEL TROUGH WILL PERSIST ACROSS THE EASTERN UNITED
STATES INTO EARLY NEXT WEEK AS THE WEST COAST RIDGE AXIS SHIFTS
VERY SLOWLY EASTWARD. THERE ARE SOME MODEL DISCREPANCIES WITH THE
NORTHWARD EXTENT OF THE SHORT WAVE ENERGY MOVING THROUGH THE
TROUGH ON THURSDAY. AS A RESULT...HAVE STUCK CLOSE TO THE MODEL
BLEND/CURRENT FORECAST WITH THIS...RANGING POPS FROM LOW CHANCE
NORTH TO LIKELY IN THE FAR SOUTH. ON THE BACK SIDE OF THIS SHORT
WAVE...WE SHOULD GET INTO A PCPN MINIMUM FOR THURSDAY NIGHT INTO
FRIDAY MORNING.

HEADING INTO THE WEEKEND AND EARLY NEXT WEEK...IT BECOMES MORE
DIFFICULT TO TIME/PLACE SHORT WAVE ENERGY IN THE TROUGHY PATTERN.
WILL THEREFORE MAINTAIN SOME LOWER CHANCE POPS THROUGH THE REMAINDER
OF THE LONG TERM PERIOD. WITH THE TROUGH IN PLACE ACROSS THE
REGION...TEMPERATURES WILL REMAIN AT OR SLIGHTLY BELOW SEASONABLE
NORMALS. EXPECT AFTERNOON HIGHS IN THE UPPER 70S TO LOWER 80S.

&&

.AVIATION /17Z TUESDAY THROUGH SATURDAY/...
CONVECTION IS FIRING ALONG AND AHEAD OF THE UPPER TROUGH AND IS
EXPECTED TO DECREASE WITH THE END OF DAYTIME HEATING. BKN VFR TO
OCCASIONALLY MVFR CLOUDS WILL SCATTER OUT THIS EVENING WITH FOG
DEVELPING TOWARDS DAYBREAK ALONG WITH SOME LIFR CIGS AT KCVG/KLUK
AND POSSIBLY KILN.

SKIES SHOULD LIFT AND SCATTER TOMORROW MORNING IN A LESS FAVORABLE
AIRMASS FOR THUNDERSTORM DEVELOPMENT.

OUTLOOK...THUNDERSTORMS POSSIBLE WEDNESDAY NIGHT INTO THURSDAY AND
AGAIN FRIDAY NIGHT INTO SATURDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...FRANKS
NEAR TERM...FRANKS
SHORT TERM...HATZOS
LONG TERM...JGL
AVIATION...FRANKS
Hazardous weather outlook, Jun 30, 7:01 AM EST, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
801 AM EDT TUE JUN 30 2015

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-011215-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
801 AM EDT TUE JUN 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON.
A FEW STORMS MAY BECOME STRONG TO SEVERE...WITH A CHANCE FOR
DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 30, 1:13 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
213 PM EDT TUE JUN 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     HAIL             2 SW GAHANNA            40.00N 82.90W
06/30/2015  M0.50 INCH       FRANKLIN           OH   TRAINED SPOTTER

&&

MYRONP
Special weather statement, Jun 30, 1:13 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
213 PM EDT TUE JUN 30 2015

OHZ073-074-301845-
HOCKING OH-ROSS OH-
213 PM EDT TUE JUN 30 2015

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ROSS AND SOUTHWESTERN
HOCKING COUNTIES THROUGH 245 PM EDT...

AT 210 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
CHILLICOTHE...MOVING EAST AT 25 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
ONE HALF INCH DIAMETER HAIL...

THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL
ROSS AND SOUTHWESTERN HOCKING COUNTIES...INCLUDING MOORESVILLE...
HALLSVILLE...ADELPHI AND SOUTH BLOOMINGVILLE.

LAT...LON 3937 8256 3937 8263 3936 8264 3936 8274
      3927 8276 3929 8321 3939 8321 3943 8307
      3947 8278 3947 8274 3948 8274 3950 8259
Local storm report, Jun 30, 1:17 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
217 PM EDT TUE JUN 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     FLOOD            TERRACE PARK            39.16N 84.31W
06/30/2015                   HAMILTON           OH   AMATEUR RADIO

            FLOODING OCCURING ON US RTE 50. TRAFFIC IS BLOCKED.

&&

MYRONP
Special weather statement, Jun 30, 1:19 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
219 PM EDT TUE JUN 30 2015

OHZ056-301845-
LICKING OH-
219 PM EDT TUE JUN 30 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LICKING COUNTY THROUGH
245 PM EDT...

AT 217 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM ST. LOUISVILLE TO PATASKALA...MOVING EAST AT 25 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
ONE HALF INCH DIAMETER HAIL...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...GRANVILLE...BUCKEYE
LAKE...NEWARK AND HEATH.

ALSO...ST. LOUISVILLE...KIRKERSVILLE...GRANVILLE SOUTH...PURITY...
HEBRON...TOBOSO...BROWNSVILLE...FALLSBURG...HARBOR HILLS AND HANOVER
ARE NEAR THE PATH OF THIS LINE OF STRONG THUNDERSTORMS.

LAT...LON 3994 8221 3994 8223 3992 8223 3994 8278
      3999 8277 4025 8244 4024 8219 4024 8218
      4014 8218
Local storm report, Jun 30, 1:25 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
225 PM EDT TUE JUN 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     FLOOD            6 SE DEER PARK          39.15N 84.32W
06/30/2015                   HAMILTON           OH   BROADCAST MEDIA

            FLOODING ON ROUTE 50 NEAR TERRACE PARK. TRAFFIC IS
            BLOCKED.

&&
Local storm report, Jun 30, 1:26 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
226 PM EDT TUE JUN 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HEAVY RAIN       COVEDALE                39.12N 84.64W
06/30/2015  M1.75 INCH       HAMILTON           OH   AMATEUR RADIO

            1.75 INCHES OF RAIN FELL IN 45 MINUTES.

&&

The radar

The Cincinnati radar (KILN), 94 km away, was scanning. The volume nearest the first event began at 18:30 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Boone

When
June 30, 1:32 PM EST to 1:37 PM EST
Where
Boone County, 1.61 mi W of Hueys Corner
Measured
50 kt (58 mph) estimated gust
Property damage
$750
Reported by
Law Enforcement
Coordinates
38.950, -84.730

Several large branches knocked down near Camp Ernst on Hathaway Road.

Thunderstorm Wind, Boone

When
June 30, 1:37 PM EST to 1:42 PM EST
Where
Boone County, 1.08 mi W of Walton
Measured
50 kt (58 mph) estimated gust
Property damage
$750
Reported by
Broadcast Media
Coordinates
38.870, -84.620

One tree was snapped.

Thunderstorm Wind, Boone

When
June 30, 1:40 PM EST to 1:45 PM EST
Where
Boone County, 0.54 mi W of Walton
Measured
50 kt (58 mph) estimated gust
Property damage
$750
Reported by
Public
Coordinates
38.870, -84.610

A small tree was snapped in half.

Hail, Kenton

When
June 30, 1:43 PM EST to 1:46 PM EST
Where
Kenton County, 0.54 mi W of White Villa
Measured
0.88 in hail
Reported by
Public
Coordinates
38.880, -84.460

Thunderstorm Wind, Campbell

When
June 30, 1:54 PM EST to 1:59 PM EST
Where
Campbell County, 4.52 mi WSW of Grants Lick
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
38.830, -84.460

Several trees were downed across the Morning View area.

Hail, Owen

When
June 30, 4:45 PM EST to 4:48 PM EST
Where
Owen County, 0.88 mi NW of Owenton
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
38.540, -84.840

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 585817, 585818, 585819, 585815, 585820, 585816.